question-icon

Do antidepressant medications cause drowsiness?

default
Posted on Thu, 12 May 2016
Question: Hi please find attached my reports - ive been diagnosed with depression but im uncomfortable taking the drugs prescribed. What are the side effects that i should be practically worried about - i know the list is long but will these meds make me sleepy or slow ? My work requires me to be alert and sharp so im a bit worrried. Also are there any dos and donts ? Any medicines i shouldnt take with this ? Also i hope my reports will be kept confidential.

doctor
Answered by Dr. Ashok Kumar (1 hour later)
Brief Answer:
The choice of medication can meet your criteria

Detailed Answer:
Dear XXXXXXX
Thanks for using Healthcaremagic.

I read your query and understand your concerns about the side effect of medications used for treatment of depression.

Firstly I like to inform you that majority of antidepressant medications have very mild side effects and most of the patients get benefit from them. For example SSRI and SNRI group of medication, which are most commonly used for treatment of depression are associated with mild gastrointestinal symptoms like nausea, vomiting, loose motions or constipation. They may also cause increased sedation, excitation, euphoria and headache in few patients.

Similarly novel antidepressants like Bupropion, mirtazepine, agomelatine and tianeptine have their own share of side effects but majority of patients tolerate them well while getting benefited from them.


Having said this I like to make it clear that there are almost 50 antidepressants available and the choice of antidepressant depends on the person needing it. For example in your case I think fluoxetine and bupropion are the best choice as both of them are not sedative and do not affect the functioning of the individual even on the first day of treatment. If you ask me the perfect choice I think bupropion will be better choice for you. The other medications which can meet your criteria are sertraline and agomelatine.

Regarding dos and donts there is endless list but the first thing is to keep healthy life style with adequate exercise and nutritious food. It is also important to keep your self busy as far as possible and to seek professional as well as family support. These few factors will help you in faster recovery.

I hope this helps you.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
default
Follow up: Dr. Ashok Kumar (3 days later)
Thanks.Is it ok to take birth control pills with paxidep cr? Or zapiz for that matter. Any other medication to be avoided ?
doctor
Answered by Dr. Ashok Kumar (8 hours later)
Brief Answer:
Yes you can take

Detailed Answer:
Dear XXXXXXX
Thanks for reverting back to me.

Although there is no such medication which should be avoided along with oral contraceptive pill (ocp) but with many medications you need the higher dose of ocp as contraceptive failure can occur when these oc pills metabolized rapidly in the influence.

Both zapiz and paxidep cr are not in that list and there is no significant interaction between ocp and your current medication. It is true that paxidep is enzyme inhibitor which increases the concentration of ocp but that too is insignificant for a young healthy women.

The other list is extenve and I do not feel it is possible to mention all of them here as it will be more theoretical rather than practical. It will be better to ask for specific medications before taking them. For your information I must tell you that majority of medications do not have any interaction with ocp and they can be taken safely.

Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback.
In future if you wish to contact me directly, you can use the below mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386
Thanks and regards.

Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Ashok Kumar

Psychiatrist

Practicing since :2000

Answered : 3264 Questions

premium_optimized

The User accepted the expert's answer

Share on
Do antidepressant medications cause drowsiness?

Brief Answer: The choice of medication can meet your criteria Detailed Answer: Dear XXXXXXX Thanks for using Healthcaremagic. I read your query and understand your concerns about the side effect of medications used for treatment of depression. Firstly I like to inform you that majority of antidepressant medications have very mild side effects and most of the patients get benefit from them. For example SSRI and SNRI group of medication, which are most commonly used for treatment of depression are associated with mild gastrointestinal symptoms like nausea, vomiting, loose motions or constipation. They may also cause increased sedation, excitation, euphoria and headache in few patients. Similarly novel antidepressants like Bupropion, mirtazepine, agomelatine and tianeptine have their own share of side effects but majority of patients tolerate them well while getting benefited from them. Having said this I like to make it clear that there are almost 50 antidepressants available and the choice of antidepressant depends on the person needing it. For example in your case I think fluoxetine and bupropion are the best choice as both of them are not sedative and do not affect the functioning of the individual even on the first day of treatment. If you ask me the perfect choice I think bupropion will be better choice for you. The other medications which can meet your criteria are sertraline and agomelatine. Regarding dos and donts there is endless list but the first thing is to keep healthy life style with adequate exercise and nutritious food. It is also important to keep your self busy as far as possible and to seek professional as well as family support. These few factors will help you in faster recovery. I hope this helps you. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386 Thanks and regards.